Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 18, 2018, 2:17 PM CDT for Jefferson County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 2:17 PM CDT (19:17 UTC)
- Expired
- Jun 18, 2018, 4:15 PM CDT
- In force
- 118 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WGUS54 KLCH 181917
FFWLCH
TXC245-182115-
/O.NEW.KLCH.FF.W.0022.180618T1917Z-180618T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
217 PM CDT MON JUN 18 2018
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Jefferson County in southeastern Texas...
* Until 415 PM CDT.
* At 213 PM CDT, Doppler radar indicated a band of heavy rain across
the warned area. 1 to 3 inches of rain have fallen over the past
hour across parts of Jefferson County, generally to the west and
southwest of Port Arthur. Flash flooding is expected to begin
shortly as additional heavy rain continues to train over these
areas.
* Some locations that will experience flooding include...
Beaumont, Port Arthur, Nome, Hamshire, China, Fannett, La Belle,
Port Acres, Southeast Texas Regional Airport and Sea Rim State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3007 9444 3007 9407 2980 9395 2979 9395
2979 9394 2978 9395 2968 9389 2968 9402
2965 9412 2961 9421 2988 9436 2989 9436
2989 9437 2998 9444
$$
131 follow-up statement
900
WGUS74 KLCH 182025
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
325 PM CDT MON JUN 18 2018
TXC245-182115-
/O.CON.KLCH.FF.W.0022.000000T0000Z-180618T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson TX-
325 PM CDT MON JUN 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
JEFFERSON COUNTY...
At 317 PM CDT, Doppler radar indicated areas of heavy rain
continuing to fall across the warned area. Jefferson County Drainage
District gauges indicate 2 to 4 inches of rain have fallen over the
past 2 hours. Additional amounts of 1 to 2 inches is possible over
the next hour.
Some locations that will experience flooding include...
Beaumont, Port Arthur, Nome, Hamshire, China, Fannett, La Belle, Port
Acres, Southeast Texas Regional Airport and Sea Rim State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3007 9444 3007 9407 2980 9395 2979 9395
2979 9394 2978 9395 2968 9389 2968 9402
2965 9412 2961 9421 2988 9436 2989 9436
2989 9437 2998 9444
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:42 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 18, 12:42 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1242 PM CDT Mon Jun 18 2018
.DISCUSSION...
For the 06/18/18 1800 UTC TAF package.
&&
.AVIATION...
Rain bands associated with a tropical wave over the NW Gulf
continue to lift TWD the NW, and are now primarily affecting SE TX
and extreme SW LA. More stratiform type rains extend farther east
and north. VFR is expected to prevail at KAEX and the Acadiana
terminals within the stratiform rain area, though isolated heavier
cells will be possible for the rest of the day. KLCH is likely to
remain VFR as well, but is closer to the region of heavier
convective cells and will be closely monitored. Forecast is more
challenging at KBPT, where periods of VFR and MVFR are expected
to alternate through at least late afternoon as the heavier
bands/cells traverse the area. Brief periods of IFR will also be
possible. Thus far there has been very little in the way of
lightning observed, so have removed the mention of TS at all
terminals.
13
&&
.PREV DISCUSSION... /issued 1105 AM CDT Mon Jun 18 2018/
DISCUSSION...Stratiform rains embedded with showers and possibly
an isolated thunderstorm will continue in association with
western Gulf tropical wave. Plenty of tropical moisture in place
over the forecast area on a deep southerly flow with the morning
LCH sounding coming in with a very respectable PWAT of 2.18
inches. Categorical pops over the southern portion of the area
then lower north looks good. See no need for any changes to the
forecast at this time.
PREV DISCUSSION... /issued 708 AM CDT Mon Jun 18 2018/
DISCUSSION...
12Z TAFS
AVIATION...
Widespread tropical showers and intermixed thunderstorms will
continue to push inland from the gulf through the forecast period
in association with a tropical wave moving across the northwestern
gulf. Ceilings will remain VFR through much of the morning with
periods of MVFR ceilings possible during the afternoon. The
proximity of the low pressure area will allow for breezy southerly
winds to develop by mid morning through the evening especially at
BPT which will be closer to the low's center. These winds will
weaken somewhat overnight.
Jones
PREV DISCUSSION... /issued 413 AM CDT Mon Jun 18 2018/
DISCUSSION...
Satellite imagery this morning continues to show an area of
disturbed weather associated with mid/upper-level low pressure
over the wrn Gulf...while sfc analysis notes associated inverted
trof near the coast from Deep South TX up through swrn LA. Combo
of these features, along with copious Gulf moisture to the tune of
sfc-h5 mean RH values near 80 percent and PWAT values 2.0-2.2
inches per area 00z soundings, is producing another round of late
night convection covering much of the adjacent coastal waters.
Some of this activity has been making its way onshore, most
notably from Marsh Island wwd.
Not many changes to previous forecast thinking this morning as
tropical wave continues its slow wwd migration across the Gulf.
Ridiculous moisture streaming nwd on back side of this feature
will continue to produce widespread showers/some thunder through
the day, with highest POPs again expected over coastal sern TX/wrn
Cameron. Latest WPC guidance indicates mean areal QPFs around 2
inches for today over the area of max POPs...latest flash flood
guidance for these areas generally show 4 to 5 inches in a 6-hour
period needed for flash flooding to start. Given the high moisture
content over the area at this time, localized higher amounts are
certainly possible, and WPC has put the extreme swrn portions of
the forecast area in a slight risk for flash flooding through
tonight...however given the disparity with FFG values for now,
have elected to refrain from issuing any flood watches at this
time. A repeat pattern is expected into Tuesday as the whole
system continues pushing slowly wwd into the TX coast.
We can also expect a pair of additional byproducts of the
disturbance pushing past the area the next day or so. First, we
will see a continued elevated srly flow today with speeds
approaching 20 knots near the coast...with 10-15 knot winds
expected as far inland as past I-10. For today and tomorrow, the
additional rainfall and cloud cover will lead to much cooler than
normal conditions primarily across the wrn 1/2 of the forecast
area with max temps expected to run only in the lower/mid 80s.
Elevated rain chances linger through mid-week, mainly across the
wrn and nrn zones as the disturbance leaves behind a weak
trof/shear axis. Forecast soundings indicate a continuation of
copious Gulf moisture persisting across the region, thus good rain
chances are being carried across the wrn areas Tuesday/nrn areas
Wednesday.
Rain chances begin to gradually return to more seasonal values
Friday and on into the weekend as weak ridging aloft over the
sern CONUS begins building back into the region. We should also
see a return of more summerlike temperatures with maxes forecast
in the lower 90s for all but the coastline each afternoon.
MARINE...
Extended the SCA for the coastal waters through the evening hours
tonight, while also adding SCEC headlines for Calcasieu Lake and
Vermilion Bay through today.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 88 70 86 70 / 50 20 40 20
LCH 83 74 85 75 / 80 50 60 30
LFT 86 75 89 75 / 70 30 40 20
BPT 81 75 83 76 / 80 70 80 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until midnight CDT tonight for GMZ450-452-
455-470-472-475.
Small Craft Exercise Caution until 4 PM CDT this afternoon for
GMZ432-435.
&&Hazardous weather outlook, Jun 18, 5:55 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 555 AM CDT Mon Jun 18 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 191100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 555 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Showers and a few thunderstorms associated with an area of disturbed weather over the western Gulf of Mexico will continue to develop and spread inland into tonight. Some locally heavy rainfall will be possible, especially south of the I-10 corridor in southwest Louisiana and southeast Texas. Rainfall rates of 1 to 2 inches per hour may lead to some minor street flooding in poor drainage urban areas. Wind gusts with the showers could approach 35 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tropical-like moisture will continue over the region, especially coastal southwest Louisiana and southeast Texas, leading to high rain chances and the possibility of locally heavy rainfall again Tuesday. Additional rainfall across lower southwest Louisiana and southeast Texas will be 1 to 2 inches, with locally higher amounts. The remainder of the forecast area will see rainfall amounts less than 1 inch. Minor street flooding will be possible where the heavy rainfall amounts occur. Wind gusts to 30 mph and occasional cloud to ground lightning will also be possible with the storms. Rain chances will gradually decrease toward the middle and latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ430-432-435-450-452-455-470-472-475-191100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 555 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight The interaction between a tropical wave over the western Gulf of Mexico and high pressure over the southeast US will keep an elevated onshore flow and high seas in place. Some wind gusts in the numerous showers could be greater than gale force. Tides along the coast will be around 1 foot above the astronomical predicted levels. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Conditions will begin to improve on Tuesday as the tropical wave moves further into the Texas coast, lessening the pressure gradient. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 25
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:08 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 112 min |
| Jun 18, 5:57 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.